Medicines That Can Cause Insomnia Make an Appointment Refer a Patient Ask a Question Reviewed by Sheila Tsai, MD (March 01, 2017) A number of medications can cause insomnia. If you take any of the following medicines and are having sleep disruptions, talk with your doctor. Do not stop any medicines if you have not consulted with your doctor. Medications that can cause insomnia include: Selective serotonin reuptake inhibitors (antidepressants such as Prozac® and Zoloft®) Dopamine agonists (includes some medications for Parkinson's disease) Psychostimulants and amphetamines Anticonvulsants Cold medicines and decongestants Steroids Beta agonists Theophylline Medications to lower blood pressure (alpha agonists, beta blockers) Diuretics Appetite suppressants Caffeine Alcohol Niacin Medical Conditions That Cause Insomnia Clinical Trials For more than 100 years, National Jewish Health has been committed to finding new treatments and cures for diseases. Search our clinical trials.